Patient discussions

  • Patients should be advised that frequent medication adjustments represent good care, and are not a sign of failure or a reason for self-blame or guilt.

  • The use of self-monitoring of blood glucose data to promptly identify loss of glucose control and proactively adjust therapy is an essential self-management skill when using multidose insulin regimens, and requires patient education and easy access to health team members between scheduled office visits. Those on multidose insulin regimens often are advised to use continuous glucose monitoring (CGM) equipment, or to monitor blood sugars before meals and at bedtime.

  • In other patients with diabetes, self-monitoring may be useful to assess the impact of changes in diet, medication regimen, and exercise, as well as to guide dietary and fluid intake and medication management during episodes of illness.[192][194]

  • All women of childbearing age with diabetes should be counseled about the importance of strict glycemic control prior to conception.[2]

  • Patients should receive counseling on how to prevent and promptly identify eye, foot, kidney, and cardiovascular complications.

  • Patients should be advised that low blood sugar (glucose ≤70 mg/dL) is often accompanied by symptoms such as tachycardia, sweating, shakiness, intense hunger, or confusion, and must be dealt with promptly by ingesting 15-20 g of carbohydrate (equivalent to 3 to 4 glucose tablets of 5 grams per tablet). After self-treatment, blood sugar should be checked if possible. Instruct patients to promptly report nocturnal hypoglycemia or recurrent episodes of hypoglycemia so that therapy may be adjusted. Patients should have a carbohydrate snack prior to exercise if self-monitored blood glucose is <100 mg/dL and the patient is taking insulin or an insulin secretagogue (sulfonylurea or meglitinide). Patients using alpha-glucosidase inhibitors who experience hypoglycemia must use glucose tablets because absorption of conventional carbohydrates is slowed by the treatment.[2] Those at risk of clinically significant hypoglycemia (glucose <54 mg/dL) should have injectable glucagon available, and a close companion should be instructed on how to inject glucagon.[2]

Use of this content is subject to our disclaimer